Format

Send to

Choose Destination
Forensic Sci Int. 1994 Jun 28;67(1):55-8.

Fatal accidental aconitine poisoning following ingestion of Chinese herbal medicine: a report of two cases.

Author information

1
Department of Pathology, University of Hong Kong.

Abstract

Two Hong Kong Chinese adults were prescribed aconitine-containing herbal preparations by Chinese herbal practitioners for relief of minor musculoskeletal pain. After ingestion both quickly developed ventricular tachycardia followed by ventricular fibrillation and cardiac arrest refractory to resuscitation; death in both cases occurred within 12 h of ingestion. Neither had a history of cardiac disease. Coroners' autopsies showed no significant macroscopic or microscopic findings, with no evidence of ischaemic heart disease or other cardiac disease. Toxicological examination of stomach contents showed a trace of hydrolysed aconitine in one case but was negative in the other. Analysis of the herbal preparations consumed, however, confirmed the presence of the aconitine-containing herbs in quantities greatly in excess of the maximum recommended in the P.R. China pharmacopoeia. Both patients therefore consumed an accidental overdose of aconitine, which has a narrow safety margin between therapeutic analgesic effect and its known cardiotoxic effect. These particular herbal medicines are controlled substances in mainland China and Taiwan, but no controls on their dispensing exist in Hong Kong. Together with reported non-fatal cases of aconitine poisoning, these cases emphasise that legal controls of the dispensing and use of aconitine-containing herbal preparations are necessary in Hong Kong.

PMID:
8082861
DOI:
10.1016/0379-0738(94)90412-x
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center